MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION PIRANHA; FORCEPS, BIOPSY, NON-ELECTRIC

BOSTON SCIENTIFIC CORPORATION PIRANHA; FORCEPS, BIOPSY, NON-ELECTRIC
Model Number M0065051600
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 01/08/2021
Type of Reportable Event Death
Event or Problem Description
It was reported to boston scientific corporation that a piranha biopsy forceps was used during a cystourethroscopy procedure performed sometime in 2021.During the procedure, the patient also underwent a removal of urethral calculus and foley catheter insertion.Eight (8) days post-procedure (pod08), the patient expired likely due to a worsening cardiopulmonary function.Based on the operative note, they were unsure how piranha biopsy forceps were used.No biopsy was taken.Just stone procedure and operative foley placement in the patient in urinary retention.The patient was deceased of unknown cause on pod08 without autopsy.Per physician's assessment, the event was serious, was not related to the device, and possibly related to the procedure.Additional information received on 23feb2024, there was no mention of biopsy or piranha use in the operative note, nor was there any insurance coding or pathology results to suggest a biopsy was taken.There were no descriptions in the operative note that would suggest any need to use the piranha.Prior to the patient's surgery they were in the intensive care unit (icu) for respiratory distress.The patient had multiple comorbidities including severe cerebral dysfunction following cardiac arrest of unknown etiology.Urology was consulted for obstructive acute kidney injury (aki).The patient was not improving, and the decision was made to make the patient dnr/dni and extubate.It is important to note that the patient died seven days post-procedure (pod07) without autopsy and not eight (8) days post-procedure (pod08) based on this additional information.
 
Additional Manufacturer Narrative
Block h11: blocks b3 (date of event) and h10 have been corrected.Block b5 has been updated based on the additional information received on february 23, 2024.Block b3: the exact event onset date is unknown.The provided event date of january 8, 2021, was chosen as the best estimate based on the procedure which happened sometime in 2021 and seven (7) days post-procedure (pod07) when the patient expired.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block h6: patient code e0611 captures the reportable event of heart failure.Impact code f02 captures the reportable event of patient death.
 
Additional Manufacturer Narrative
Block b3: the exact event onset date is unknown.The provided event date of (b)(6) 2021, was chosen as the best estimate based on the procedure which happened sometime in 2021 and eight (8) days post-procedure (pod08) when the patient expired.Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block h6: patient code e0611 captures the reportable event of heart failure.Impact code f02 captures the reportable event of patient death.
 
Event or Problem Description
It was reported to boston scientific corporation that a piranha biopsy forceps was used during a cystourethroscopy procedure performed sometime in 2021.During the procedure, the patient also underwent a removal of urethral calculus and foley catheter insertion.Eight (8) days post-procedure (pod08), the patient expired likely due to a worsening cardiopulmonary function.Based on the operative note, they were unsure how piranha biopsy forceps were used.No biopsy was taken.Just stone procedure and operative foley placement in the patient in urinary retention.The patient was deceased of unknown cause on pod08 without autopsy.Per physician's assessment, the event was serious, was not related to the device, and possibly related to the procedure.

Brand Name
PIRANHA
Common Device Name
FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
2546 calle primera
alajuela
CS  
Manufacturer Contact
farshad fahimi
4100 hamline avenue north
building c
saint paul, MN 55112
MDR Report Key18927021
Report Number2124215-2024-15977
Device Sequence Number15793840
Product Code FCL
UDI-Device Identifier08714729302599
UDI-Public08714729302599
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberM0065051600
Device Catalogue Number505-160
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer02/23/2024
Initial Report FDA Received Date03/18/2024
Supplement Report FDA Received Date03/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Death;
Patient Age89 YR
Patient SexMale
Patient RaceBlack Or African American